Wyoming, 2025Winter Storm in Wyoming, April 28, 2025
April 28, 2025 · NWS BYZ · 1 event in 1 county or zone
Spring system brought heavy snow to the mountains and heavy rain to the lower elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring system brought heavy snow to the mountains and heavy rain to the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 28, 3:08 AM MST, 52 minutes earlier. Its key messages:
- A spring storm system continuing through today could produce significant precip, especially west and south of Billings with and additional 1-1.5" expected.
- Foothills flooding due to rain falling on snow and melting snowpack is possible through this afternoon, including areas downstream of the Robertson Draw, American Fork, and Elk burn areas.
- Chance for showers returns late Tuesday and Wednesday before a warm and dry end of the week.
Area forecast discussion, Apr 28, 3:08 AM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Billings MT
408 AM MDT Mon Apr 28 2025
.KEY MESSAGES...
- A spring storm system continuing through today could produce
significant precip, especially west and south of Billings with
and additional 1-1.5" expected.
- Foothills flooding due to rain falling on snow and melting
snowpack is possible through this afternoon, including areas
downstream of the Robertson Draw, American Fork, and Elk burn
areas.
- Chance for showers returns late Tuesday and Wednesday before a
warm and dry end of the week.
&&
.DISCUSSION...
Today through Wednesday...
Current radar shows a band of precipitation stretching from south
central MT up through NE MT. As troughing shifts eastward,
precipitation will diminish NW to SE into this evening. Areas
along the Beartooth/Absaroka foothills can expect to see an
additional 1-1.5 inches with rain, mixing and transitioning to
snow through the early morning. Accumulations in these areas are
expected to be up to 6 inches, with amounts decreasing quickly
away from the immediate foothills. Those is low lying areas and
near small creeks and streams should continue to exercise caution
as heavy rain could produce minor flooding through the morning.
With this, a Flood Advisory has been issued for these areas
through noon today. Those near recent burn scars should also
continue to use caution throughout the day. Areas of far south
central MT as well as SE MT have at least a 50% chance (increasing
south) of getting an additional half an inch of precip through
today. As far as mountain snowfall, the Beartooth/Absarokas can
expect to see an additional 1 to 2 feet. The Pryors and Bighorns
can expect to see 12-20 inches.
Into Tuesday, brief ridging will transition to shortwave
troughing Tuesday evening and Wednesday. This will allow for
moderate to high precipitation chances across the region during
this time. Snow levels will only drop to around 6-7,000 ft, so
anywhere below that can expect to see rain.
High temperatures today will be in the 40s to low 50s, warming to
the 50s and 60s Tuesday-Wednesday. TS
Thursday through Sunday...
Into Thursday, NW flow will persist with troughing off to the
east. This will allow for small chances of precipitatin across
eastern MT. Ridging will begin to build back in late Thursday
lasting through the early weekend. Ensembles then depict an upper
level low moving onto the west coast late Saturday. Heights will
begin to lower into Sunday, increasing the chances for
precipitation. The exact track of the low is still uncertain and
will determine when precip begins. This will be something to watch
as the week progresses.
High temperatures will be in the 60s Thursday, rising into the 70s
and potentially low 80s by late week. TS
&&
.AVIATION...
A storm system will continue across the forecast area this
morning, with precipitation decreasing and poor flight conditions
improving from northwest to southeast this afternoon into this
evening. Broad areas of light to moderate rainfall and MVFR or
lower ceilings can be expected through at least 18z, becoming more
scattered across the southern half of the forecast area this
afternoon. Expect mountain obscuration through the day today,
improving by 00z. Northerly winds will gust 20 to 30kts at times
into this afternoon. After sunset this evening, expect fog to
develop in areas that saw significant precipitation over the past
24 hours. Chamber
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 050 039/067 045/060 041/068 045/077 050/080 050/070
9/T 11/B 85/W 10/U 00/U 02/W 35/T
LVM 051 036/063 038/057 037/066 041/075 046/074 045/060
8/W 13/W 75/W 10/U 00/U 13/T 47/W
HDN 049 033/068 045/060 038/068 041/078 044/082 049/072
9/T 01/B 96/W 11/U 00/U 01/U 35/W
MLS 052 034/069 047/062 040/068 040/077 046/083 052/077
8/T 00/B 63/W 01/B 00/U 00/U 12/W
4BQ 049 034/067 046/057 039/064 040/075 047/081 052/075
9/T 00/U 34/W 01/B 00/U 00/U 13/W
BHK 049 029/067 042/060 034/064 036/073 043/078 048/075
8/T 00/U 34/W 02/W 00/U 00/U 12/W
SHR 046 030/066 041/055 033/064 037/074 042/078 046/071
+/T 10/U 77/W 11/U 00/U 01/U 25/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through this afternoon FOR ZONES
34-40-56-64>68-139-141-170-172.
Winter Weather Advisory in effect until 6 PM MDT this evening
FOR ZONES 56-66.
Winter Storm Warning in effect until 6 PM MDT this evening
FOR ZONES 67-68.
Flood Watch in effect through this evening FOR ZONES
138-169-171.
Winter Storm Warning in effect until midnight MDT tonight FOR
ZONE 171.
WY...Flood Watch in effect through this evening FOR ZONES 198-199.
Winter Storm Warning in effect until midnight MDT tonight FOR
ZONE 198.
&&
weather.gov/billingsIn the hours before
Special weather statement, Apr 27, 10:01 PM MST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Billings MT
1101 PM MDT Sun Apr 27 2025
MTZ033-037-280600-
Carter MT-Fallon MT-
1101 PM MDT Sun Apr 27 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FALLON
AND NORTHEASTERN CARTER COUNTIES UNTIL MIDNIGHT MDT...
At 1101 PM MDT, Doppler radar was tracking an area of strong
thunderstorms from Capitol to Mill Iron, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mill Iron, Belltower and Capitol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4540 10442 4605 10442 4604 10405 4575 10404
4539 10404
TIME...MOT...LOC 0500Z 274DEG 10KT 4552 10412
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MatosLocal storm report, Apr 27, 11:38 PM MST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
1238 AM MDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Non-Tstm Wnd Gst 6 SSE Washoe 45.07N 109.15W
04/27/2025 M48 MPH Carbon MT Mesonet
Mesonet station MTM98 Ruby Creek.
1030 PM Non-Tstm Wnd Gst 11 E Warren 45.04N 108.44W
04/27/2025 M45 MPH Carbon MT Mesonet
Mesonet station MTM43 10.9 N Cowley
(MT-MESO).
0700 PM Tstm Wnd Gst 1 SW Coalwood 45.73N 105.59W
04/27/2025 M44 MPH Powder River MT Mesonet
Mesonet station MTCWD Coalwood Mt-59 Mp
55.9.
0759 PM Tstm Wnd Gst 2 SSE Crow Agency 45.57N 107.44W
04/27/2025 M44 MPH Big Horn MT Mesonet
Mesonet station LBHM8 Little Bighorn.
0900 PM Tstm Wnd Gst 6 NNE Belltower 45.71N 104.34W
04/27/2025 M42 MPH Carter MT Mesonet
Mesonet station MTM93 Ekalaka Se.
0730 PM Tstm Wnd Gst 1 ESE Edgar 45.46N 108.86W
04/27/2025 M41 MPH Carbon MT Mesonet
Mesonet station MTM50 0.5 E Edgar (MT-MESO).
0845 PM Non-Tstm Wnd Gst 8 WSW Molt 45.82N 109.09W
04/27/2025 M41 MPH Stillwater MT Mesonet
Mesonet station MTM20 8.4 S Halfbreed Lake
Wildlife (MT-MESO).
0930 PM Non-Tstm Wnd Gst 4 NW Hailstone Wildlife 46.04N 109.24W
04/27/2025 M41 MPH Stillwater MT Mesonet
Mesonet station MTM19 3.9 NW Hailstone
Wildlife Refuge (MT-MESO).
0705 PM Non-Tstm Wnd Gst 2 SSW Big Timber 45.80N 109.97W
04/27/2025 M39 MPH Sweet Grass MT AWOS
AWOS station K6S0 Big Timber.
0705 PM Non-Tstm Wnd Gst 2 SSW Big Timber 45.80N 109.97W
04/27/2025 M39 MPH Sweet Grass MT AWOS
AWOS station K6S0 Big Timber.
0730 PM Non-Tstm Wnd Gst 9 NE Reed Point 45.80N 109.43W
04/27/2025 M39 MPH Stillwater MT Mesonet
Mesonet station MTM22 8.8 NE Reed Point
(MT-MESO).
0815 PM Non-Tstm Wnd Gst 5 ENE Belfry 45.18N 108.90W
04/27/2025 M39 MPH Carbon MT Mesonet
Mesonet station MTM31 6.1 S East Bridger
(MT-MESO).
&&Winter Storm, Northeast Bighorn Mountains
- When
- April 28, 4:00 AM MST to 2:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Got 1.1 swe at Burgess Junction, 1.9 SWE at Sucker Creek, and 1.3 swe at Bone Springs.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Oklahoma, April 28, 2025$150,000 · 3 in hail · 35 events
- Tornado and Flash Flooding in Kansas, April 28, 2025$156,000 · EF0 · 23 events
- Tornado and Hail in Wisconsin, April 28, 2025$50,000 · EF1 · 4 events
- Flash Flooding and Hail in Michigan, April 28 to 29, 2025$79,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Minnesota, April 28, 2025EF1 · 20 events
- Tornadoes and Hail in Wisconsin, April 28, 2025EF1 · 6 events
- Hail and Damaging Winds in Iowa, April 28, 20251.75 in hail · 23 events
- Hail and Damaging Winds in Iowa, April 28, 20252 in hail · 17 events
- Tornado and Hail in Minnesota, April 28, 20252.75 in hail · 15 events
- Tornadoes and Hail in Wisconsin, April 28, 2025EF0 · 13 events
- Hail in Minnesota, April 28, 20251 in hail · 7 events
- Hail and High Wind in Texas, April 28, 20251.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252847.